© 2023 MJH Life Sciences™ and CURE - Oncology & Cancer News for Patients & Caregivers. All rights reserved.
A patient discusses her experiences with long-term side effects from cancer treatment and details her frustration with the lack of focus on chemotherapy-induced peripheral neuropathy in patients with advanced cancer.
I relentlessly follow doctors and researchers on social media who cross my virtual path when they use the phrase “chemotherapy-induced peripheral neuropathy” (CIPN). I check out the various trial search engines for possible new interventions and I try not to miss virtual conference posters or presentations about CIPN. I’m just slightly obsessed.
I’ve written before about my life with this side effect of cancer treatment. It’s a common adverse event with a variety of chemotherapy treatments, one that many people are able to manage, minimize or avoid altogether. You can learn more about what CIPN is here.
When I underwent 6 months of weekly treatment with Taxol (paclitaxel), everyone in my care circle kept tabs on the neuropathy I was starting to experience. I often felt encouraged by the guarded hope that this adverse event would most likely diminish or disappear once Taxol treatment ended. I took those positive thoughts to heart and possibly tempered my description of what I was experiencing to the point where it was impossible for anyone to get a clear picture. I don’t like to blame myself — despite it being so easy to do — but this is one area where I’ve found it difficult to let go of self-blame, even though I didn’t have CIPN risk factors outside of receiving a taxane.
Blaming ourselves for cancer and the countless aftereffects of its treatments is always in the air. I try hard not to breathe it in. Still, I frequently ask myself if I adequately expressed the numbness I was feeling, or if I even still fail to get the point across. Descriptive words don’t come close to expressing what it’s like for me to live with CIPN. Numb, tingling and weak don’t cut it, though I rely on them. It’s more accurate to talk about the effect rather than the physical feeling, such as how I can’t easily hold a pen long enough to write a letter and at times have to concentrate on my feet while taking a walk around the neighborhood. So often, what is discussed is neuropathic pain that is shooting or electrical, but what I’ve experienced is progressive numbness and weakness.
Since this initial damage happened during the first months of what have turned out to be welcome years of life with stage 4 cancer, I try not to feel disappointed in myself for not knowing how to talk about it or ask for things that I now know, with 20/20 hindsight, may have made a difference, such as hand/foot icing (cryotherapy), reduced dosing or other treatment changes.
I remember a day, nearly 6 years ago, when I spoke to a cancer researcher about my CIPN and commented on the lack of treatment clarity. At the time, he told me that this side effect, while terrible to live with, doesn’t get full attention because it isn’t as glamourous as discovering a groundbreaking anti-cancer therapy. This response still makes my blood boil, in part because research funding shows it is accurate. I went back to him just this week to see if he still felt the same. I’m taking comfort in his reply that the study of lasting side effects and other damage from cancer and cancer therapies is gaining momentum.
I want to believe it’s not just research but real implementation gaining speed, for the sake of all of us living longer and desiring the best possible quality of life. Unfortunately, when I got home and searched clinical trials.gov for CIPN treatment studies, nearly all exclude people living with advanced cancer.
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.